Mississippi, 2017Tornadoes and Flash Flood in Mississippi, August 30, 2017
August 30, 2017 · NWS LIX · 6 events in 3 counties and zones
As Hurricane Harvey struck southeast Texas and southwest Louisiana, outer rain bands moved across southeast Louisiana, southern Mississippi and the adjacent coastal waters on several occasions between the 28th and 30th of August. Several tornadoes were reported across the area as well as instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Harvey struck southeast Texas and southwest Louisiana, outer rain bands moved across southeast Louisiana, southern Mississippi and the adjacent coastal waters on several occasions between the 28th and 30th of August. Several tornadoes were reported across the area as well as instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 29, 10:49 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 29, 10:49 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1149 PM CDT Tue Aug 29 2017
.AVIATION...
Scattered showers and a few thunderstorms were being observed
across the forecast area late this evening. Convection coverage
may again increase late tonight into early Wednesday morning.
In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAf forecast period due to
ceilings and visibilities restricted at times by convection. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 80 72 82 / 90 90 60 70
BTR 74 80 74 83 / 90 90 60 70
ASD 76 81 76 83 / 90 90 60 60
MSY 77 83 76 85 / 80 90 60 60
GPT 76 81 77 82 / 90 90 70 60
PQL 74 82 75 82 / 90 90 70 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.
Flash Flood Watch through Thursday evening for LAZ034>037-039-
040-046>050-056>072.
Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
058-060>062-064-069-070-072.
Wind Advisory until 7 PM CDT Wednesday for LAZ034-035-046>050-
057-058-060>064-069-070.
GM...Tropical Storm Warning for GMZ550-552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
538-555-557-575-577.
Small Craft Advisory until 1 AM CDT Thursday for GMZ530.
MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.
GM...Tropical Storm Warning for GMZ552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
555-557-575-577.
&&Hazardous weather outlook, Aug 29, 4:11 AM CST, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
511 AM CDT Tue Aug 29 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-292215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
511 AM CDT Tue Aug 29 2017
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for all of Southeast Louisiana
and South Mississippi parishes and counties. Heavy rain bands
associated with Tropical Storm Harvey could produce locally heavy
rainfall resulting in street flooding of low lying and poor
drainage areas today and tonight.
A Coastal Flood Advisory is in effect for coastal Louisiana west
of the Mississippi River. Strong onshore winds of 25 to 30 mph
could increase tides 1 to 2 feet above normal resulting in minor
flooding of low lying roads outside of levee protected areas.
A Small Craft Advisory is in effect for all of the coastal waters
excluding the tidal lakes. Strong onshore winds of 20 to 30 knots
and seas of 5 to 8 feet east of the river and 9 to 12 feet west of
the river are expected to develop today and tonight.
A Marginal to Slight Risk of severe thunderstorms exists across
the area today and tonight. The primary risk from any severe
thunderstorms that form will be tornadoes and strong gusty winds.
The highest threat of tornadoes will be along and south of the
Interstate 10 corridor.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flash Flood watch will remain in effect through Thursday
evening as outer rain bands associated with Tropical Storm Harvey
continue to bring a threat of heavy rainfall to the area.
Additional rainfall of between 4 and 8 inches will be possible
from today through Thursday evening. This heavy rainfall could
produce street flooding of low lying and poor drainage areas
through Thursday evening.
A Coastal Flood Advisory will remain in effect through Thursday
evening for coastal Louisiana west of the Mississippi River as
strong onshore winds of 20 to 30 mph persist. Tide levels 1 to 2
feet above normal could result in minor flooding of low lying
roads outside of the levee protected areas.
A Small Craft Advisory will remain in effect through Thursday
evening as strong southerly winds of 20 to 30 knots and seas of 5
to 8 feet east of the river and 9 to 12 feet west of the river
persist. Conditions should gradually improve through the day on
Thursday as Tropical Storm Harvey moves inland and weakens.
A Marginal Risk of severe thunderstorms is expected both Wednesday
and Thursday over much of the forecast area as Tropical Storm
Harvey moves onshore and then toward Arkansas and northern
Louisiana. A few outer rain bands associated with the system could
have isolated severe thunderstorms that produce tornadoes and
strong gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today but may be needed for
flood monitoring today through Thursday.
32
In the hours before
Special weather statement, Aug 29, 7:18 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
818 PM CDT TUE AUG 29 2017
LAZ040-062-MSZ080-300215-
Orleans-St. Tammany-Hancock-
818 PM CDT TUE AUG 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS...
SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN HANCOCK COUNTIES...
At 817 PM CDT, a strong thunderstorm was located over Pearlington, or
8 miles east of Slidell, moving north at 30 mph.
Locations impacted include...
Lake Catherine and Pearlington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3016 8957 3015 8959 3015 8960 3018 8958
3016 8963 3018 8968 3017 8972 3015 8963
3008 8968 3006 8973 3004 8973 3005 8981
3017 8975 3016 8972 3017 8973 3019 8976
3035 8971 3035 8950
TIME...MOT...LOC 0117Z 193DEG 26KT 3025 8965
AKSpecial weather statement, Aug 29, 11:45 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1245 AM CDT WED AUG 30 2017
MSZ077-080>082-300630-
Jackson-Harrison-Hancock-Pearl River-
1245 AM CDT WED AUG 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...NORTHEASTERN
HANCOCK...JACKSON AND EAST CENTRAL PEARL RIVER COUNTIES...
At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Diamondhead to 8
miles west of Latimer to near Gautier to 21 miles south of Moss
Point. Movement was north at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, Poplarville, St. Martin,
Escatawpa, Diamondhead, Gautier, D'iberville, Wade, Latimer, Big
Point, Lyman, Saucier, Helena, Gulf Hills, Hurley, Vancleave and
Hickory Hills.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3036 8845 3033 8846 3032 8850 3035 8851
3035 8858 3037 8859 3036 8868 3046 8896
3037 8935 3081 8956 3087 8934 3065 8934
3065 8924 3068 8924 3068 8889 3074 8888
3073 8858 3065 8841 3038 8841 3035 8839
TIME...MOT...LOC 0544Z 165DEG 23KT 3046 8929 3054 8899 3041 8861 3012
8846Event by event
4 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Harrison
- When
- August 30, 12:46 AM CST to 12:48 AM CST
- Where
- Harrison County, 0.54 mi ESE of (Bix)keesler Afb Bil to 0.51 mi ESE of (Bix)keesler Afb Bil
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.396, -88.912
A tornado touched down one block north of US Highway 90 on Fr. Ryan Street. The storm proceeded northward through Keesler Circle with minor tree damage. The last home in the back of the circle had a large hardwood tree uprooted, which damaged two homes and a vehicle, and moved to the southern edge of Keesler AFB and lifted. A small tree was blown down on the AFB. Estimated maximum wind speed 80 mph.
Tornado, Jackson
- When
- August 30, 1:20 AM CST to 1:22 AM CST
- Where
- Jackson County, 2.14 mi SSW of Pascagoula to 1.94 mi SW of Pascagoula
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 200 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.343, -88.548
An apparent waterspout came onshore near Market Street, producing light to moderate damage for several blocks inland before dissipating. Damage included several downed trees and downed fencing. Two homes were damaged by falling trees. Maximum estimated wind speed 85 mph, damage path 0.25 miles and path width 200 yards.
Flash Flood, Jackson
- When
- August 30, 1:30 AM CST to 3:30 AM CST
- Where
- Jackson County, 0.1 mi NW of Pascagoula to 1.68 mi S of Pascagoula
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.371, -88.531
Local broadcast media relayed a report from the Pascagoula Police Department of 12 people rescued from floodwaters. Eight were residents on Tupelo Avenue and four were residents of Railroad Street. Event time was estimated by radar.
Thunderstorm Wind, Jackson
- When
- August 30, 1:30 AM CST
- Where
- Jackson County, 2.03 mi SSW of Pascagoula
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.345, -88.547
Several large tree limbs and trees were reported blown down. Two homes were damaged from trees falling on roofs near Canal Street and Washington Avenue.
Tornado, Pearl River
- When
- August 30, 9:07 AM CST to 9:13 AM CST
- Where
- Pearl River County, 0.82 mi WSW of Silver Run to 2.79 mi N of Silver Run
- Rating
- EF1
- Path length
- 3.25 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.724, -89.362
The tornado produced mostly EF-0 damage, but a large farmstead had two barns heavily damaged with EF-1 type damage with winds estimated at 100 mph. Large hardwood trees were split. Large encased walnuts were thrown as projectiles through airborne shingles. A small limb was wind driven and wedged between a window frame and the brick wall without breaking the glass. A social media photo was posted showing the tornado from the starting location vantage point.
Tornado, Jackson
- When
- August 30, 10:31 AM CST to 10:35 AM CST
- Where
- Jackson County, 1.59 mi SW of Ocean Spgs Arpt to 1.14 mi NNW of Ocean Spgs Arpt
- Rating
- EF0
- Path length
- 2.32 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.364, -88.769
A large waterspout moved onshore as a tornado near Seacliff Boulevard and produced mainly tree damage to hardwoods and softwoods. Minor awning and shingle damage was observed and light objects were tossed. Tin sheeting was observed in trees and several fences were blown down. Damage was consistent with EF-0 damage with an estimated wind speed of 85 mph. Damage width was about 2 blocks wide where the waterspout moved onshore and about 100 yards wide upon lifting near Old Spanish Trail near 9th Avenue.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Mississippi, August 30 to 31, 2017$451,000 · EF1 · 11 events
- Flash Flooding in Louisiana, August 30 to 31, 201747 events
- Damaging Winds in Georgia, August 30 to 31, 2017$5,000 · 55 kt wind · 8 events
- Damaging Winds in Georgia, August 30, 2017$2,000 · 50 kt wind · 6 events
- Damaging Winds in Florida, August 30 to 31, 2017$2,000 · 50 kt wind · 5 events
- Tropical Storm in Texas, August 30, 20174 events
- Flash Flooding and Damaging Wind in Alabama, August 30, 2017$5,000 · 52 kt wind · 4 events
- Tropical Storm in Louisiana, August 30, 20173 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20172 events
- Flash Flooding in Florida, August 30, 20172 events
- Hail in Wisconsin, August 30, 20171 in hail · 2 events
- Damaging Winds in Idaho, August 30, 201758 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713256, 713257, 713255, 713262, 713259, 713261.